Kansas, 2008

Flooding and Hail in Kansas, May 6 to 8, 2008

May 6 to 8, 2008 · NWS ICT · 25 events in 10 counties and zones

Severe thunderstorms developed in Western Kansas and eventually morphed into a bow echo that moved through parts of Central Kansas. This cluster of storms eventually was overtaken by another severe line of storms that moved through South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed in Western Kansas and eventually morphed into a bow echo that moved through parts of Central Kansas. This cluster of storms eventually was overtaken by another severe line of storms that moved through South Central Kansas. Although there were a few hail reports the biggest hazard from these storms were severe straight-line winds. The remnants from these storms moved into Southeast Kansas causing minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:52 PM CST, 13 minutes earlier.

Area forecast discussion, May 6, 5:52 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT TUE MAY 6 2008

.AVIATION...00Z TAF ISSUANCE
THE MAIN CONCERN THIS EVENING WILL BE TIMING OF WHEN THE
CONVECTION WILL BE MOVE THROUGH THE TAF SITES. THE NEXT PROBLEM IS
THE TIMING OF THE FRONT.

LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION CONTINUING
TO BUILD EAST TOWARDS THE RUSSELL TAF SITE. THIS CONVECTION MAY
ACTUALLY BUILD EAST TOWARDS SALINA AROUND 01Z. AS A RESULT...WE
WENT AHEAD AND INSERTED SOME TEMPO GROUPS FOR THAT TIMEFRAME.
LATER THIS EVENING. THE LOW LEVEL JET WILL CONTINUE TO INCREASE
LATER THIS EVENING AND CAUSE MORE SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL KANSAS.
MEANWHILE...THE COLD FRONT WAS MOVING THROUGH SOUTHWEST NEBRASKA.
BASED ON EXTRAPOLATION...WE MAY SEE THIS FRONT/SQUALL LINE REACH
RUSSELL AROUND 07Z-08Z AND SALINA BETWEEN 08Z-09Z. THE CONVECTION
SHOULD CONTINUE TO PROPAGATE INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS TOWARDS DAYBREAK. CEILINGS SHOULD ALSO LOWER AGAIN INTO THE
MVFR CATEGORY (1-2KFT) AFTER 04Z WITH POSSIBLY IFR CEILINGS
DEVELOPING AFTER 08Z.

COX
&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAY 6 2008/

DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE/SEVERE CHANCES/TRENDS TONIGHT...THEN HEAVY RAINFALL
POTENTIAL WEDNESDAY.

FOR TONIGHT...MAIN FOCUS FOR CONVECTION TO AFFECT THE FORECAST
AREA ASSOCIATED WITH NORTHERN STREAM SHORTWAVE TROF...WHICH WILL
SUPPORT MESO COMPLEX ACROSS NEBRASKA INTO NORTHERN KANSAS. THIS
ACTIVITY LOOKS TO AFFECT PORTIONS OF CENTRAL KANSAS TOWARD OR
AFTER MIDNIGHT. ANOTHER AREA OF CONVECTION MAY DEVELOP ACROSS
SOUTHWEST KANSAS THIS EVENING...WHERE LATEST RUC/SPC MESO PAGE
SHOWS NO CAP AND 2000 J/KG ML CAPES. OTHER PARAMETERS LOOK GOOD
TO OUR WEST THIS EVENING FOR SEVERE STORMS/SUPERCELLS WITH LARGE
HAIL. SOME OF THIS CONVECTION COULD AFFECT WESTERN PORTIONS OF
CENTRAL/SOUTH CENTRAL KANSAS LATER THIS EVENING AS WELL.

MAIN UPPER LOW WILL LIFT BODILY NORTHEAST ACROSS WEST TEXAS INTO
OKLAHOMA ON WEDNESDAY. SOME CONVECTION POSSIBLE IN THE MORNING
LINGERING FROM POTENTIAL MESOSCALE COMPLEX ACROSS EASTERN KANSAS.
OTHERWISE...THE NAM/WRF/GFS ALL SUPPORT HEAVY RAINFALL SIGNAL
ACROSS SOUTHEAST KANSAS INTO THE AFTERNOON AND EARLY EVENING.
RATHER WIDESPREAD CONVECTION WITH EMBEDDED HEAVIER RAINFALL TO
FOCUS ALONG AND JUST NORTH OF SOUTHWARD SAGGING SURFACE/LOW LEVEL
BOUNDARY WHERE ELEVATED MOISTURE WILL REMAIN COINCIDENT WITH AREA
OF MID LEVEL CONVERGENCE AND UPPER DIVERGENCE TO THE NORTH OF
EJECTING UPPER LOW. HAVE CONTEMPLATED A FLOOD WATCH FOR PORTIONS
OF SOUTH CENTRAL/SOUTHEAST KANSAS FOR WEDNESDAY INTO WEDNESDAY
EVENING...THOUGH CONSENSUS WAS TO HOLD OFF FOR NOW SINCE IT IS
MAINLY A 2ND/EARLY 3RD PERIOD EVENT...AND TIME FOR CONFIDENCE
BUILDING WITH ANOTHER MODEL RUN THIS EVENING. THE WEDNESDAY
CONVECTION AND CLOUDS EXPECTED TO KEEP DIURNAL TEMPERATURE
RECOVERY IN CHECK AND WILL STAY CLOSE TO GOING FORECAST AROUND
70F FOR MAXS.

WEATHER PATTERN LOOKS RATHER ACTIVE THRU THE END OF THE WEEK
WITH PERIODIC SHORTWAVES IN THE WEST-NORTHWEST FLOW ALOFT TO
AFFECT THE AREA. THE FIRST OF SUCH FEATURES TO RIPPLE THRU ON
THURSDAY NIGHT...WITH SECOND SUCH WAVE ON FRIDAY NIGHT. CURRENT
TIMING/TRENDS WOULD SUGGEST MUCH OF THIS ACTIVITY WOULD BE OF THE
OVERNIGHT/EARLY MORNING VARIETY...SO WILL GENERALLY KEEP DAYTIME
PERIODS OF THURSDAY AND FRIDAY DRY FOR NOW.

IN THE OUTER PERIODS...THE ECMWF AND GFS SHOW A MORE VIGOROUS
TROF TO DROP SOUTHEAST ACROSS THE CENTRAL PLAINS OVER THE
WEEKEND...WITH BEST CHANCES FOR PRECIP PROBABLY ON SATURDAY.
RATHER MODEST CONFIDENCE AT BEST FOR NEXT MONDAY AND
TUESDAY...WITH PERHAPS SLIGHT POTENTIAL FOR ANOTHER SHOT AT
CONVECTION BY TUESDAY. FOR THE OUTER PERIODS GENERALLY STAYED
CLOSE TO THE HPC GUIDANCE.

DARMOFAL

AVIATION...
18Z TAFS...CHANCES FOR THUNDERSTORMS INCREASE THROUGH THE
AFTERNOON AND ESPECIALLY IN THE EVENING HOURS. CENTRAL KS SITES
WILL BE AFFECTED FIRST...WITH THE THUNDERSTORMS DEVELOPING INTO A
LINE OF STORMS AND MOVING SOUTHEAST THROUGH THE AREA OVERNIGHT.
CEILINGS COULD DROP BELOW 1000 FEET AFTER 06Z TONIGHT.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  70  53  75 /  60  80  60  10
HUTCHINSON      60  69  51  75 /  70  70  40  10
NEWTON          61  69  51  73 /  70  70  50  10
ELDORADO        61  70  52  74 /  60  80  60  10
WINFIELD-KWLD   62  71  55  76 /  60  90  70  10
RUSSELL         58  70  47  74 /  70  50  20  10
GREAT BEND      58  69  48  75 /  70  60  30  10
SALINA          60  70  49  73 /  70  60  30  10
MCPHERSON       60  69  50  74 /  70  60  40  10
COFFEYVILLE     62  71  57  75 /  60 100  80  20
CHANUTE         61  70  55  73 /  60  90  80  10
IOLA            61  70  54  73 /  60  90  70  10
PARSONS-KPPF    61  70  56  74 /  60  90  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 2:46 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT TUE MAY 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS EVENING INTO THE
EARLY OVERNIGHT HOURS...MAINLY WEST OF A LINE FROM MARION TO
WICHITA TO ARGONIA. THE MAIN RISK WILL BE LARGE HAIL UP TO GOLF
BALL SIZE AND LOCALLY DAMAGING WINDS TO 70 MPH. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE OVERNIGHT ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
QUITE NUMEROUS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING
THE DAY...CONTINUING ACROSS SOUTHEAST KANSAS DURING THE EVENING.
LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG
STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS...WITH HAIL UP TO PENNY SIZE.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY
NIGHT...WITH CHANCES AGAIN FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THESE
TIMES FOR THE END OF THE WEEK. CHECK BACK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING INTO THE
EARLY OVERNIGHT HOURS...MAINLY FOR AREAS WEST OF A LINE FROM
MARION TO WICHITA TO ARGONIA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 6, 5:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE MAY 6 2008

KSZ047-070030-
BARTON-
638 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BISON...OR 23 MILES NORTH OF LARNED...AND
MOVING EAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 flood, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 6, 6:05 PM CST
Where
Barton County, 0.54 mi W of Olmitz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.940

Thunderstorm Wind, Barton

When
May 6, 6:12 PM CST
Where
Barton County, 3.04 mi WSW of Heizer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -98.930

Thunderstorm Wind, Barton

When
May 6, 6:14 PM CST
Where
Barton County, 1.77 mi WNW of Dundee
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -98.910

Hail, Barton

When
May 6, 6:25 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

The hail occurred with a 55 mph wind gust.

Thunderstorm Wind, Barton

When
May 6, 6:47 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.580

Thunderstorm Wind, Barton

When
May 6, 6:54 PM CST
Where
Barton County, 2.8 mi ENE of Ellinwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.530

Thunderstorm Wind, Reno

When
May 6, 7:06 PM CST
Where
Reno County, 0.88 mi SE of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -98.320

Thunderstorm Wind, Rice

When
May 6, 7:25 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.210, -98.210

Several tree limbs were downed by high winds.

Thunderstorm Wind, Reno

When
May 6, 9:10 PM CST
Where
Reno County, 1.73 mi SSW of Carey Mine
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.029, -97.867

This report is via KAKE tv.

Hail, Kingman

When
May 6, 9:16 PM CST
Where
Kingman County, 1.38 mi N of Georgia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.020

Hail, Sedgwick

When
May 6, 9:25 PM CST
Where
Sedgwick County, 2.07 mi N of Cheney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.780

Thunderstorm Wind, Kingman

When
May 6, 9:27 PM CST
Where
Kingman County, 2.82 mi N of Lansdowne Station
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -97.880

Thunderstorm Wind, Sedgwick

When
May 6, 9:41 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.780, -97.540

A KFDI mobile spotter observed 60 mph estimated winds.

Thunderstorm Wind, Sedgwick

When
May 6, 9:42 PM CST
Where
Sedgwick County, 0.55 mi W of Mt Hope
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.870, -97.680

This report is courtesy of KSN.

Thunderstorm Wind, Sedgwick

When
May 6, 9:43 PM CST
Where
Sedgwick County, 0.72 mi WNW of Tyler
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.673, -97.463

Several 4 to 5 inch diameter tree limbs were downed on Maize Road between Kellogg and Maple.

Thunderstorm Wind, Sedgwick

When
May 6, 9:45 PM CST
Where
Sedgwick County, 1.78 mi WNW of Callahan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Hail, Sumner

When
May 6, 9:47 PM CST
Where
Sumner County, 2.65 mi SE of Milton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.400, -97.750

Thunderstorm Wind, Sedgwick

When
May 6, 9:55 PM CST
Where
Sedgwick County, 3.21 mi NNW of Callahan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Thunderstorm Wind, Sedgwick

When
May 6, 9:55 PM CST
Where
Sedgwick County, 2.29 mi WNW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.710, -97.370

Thunderstorm Wind, Sedgwick

When
May 6, 9:58 PM CST
Where
Sedgwick County, 1.09 mi E of Riverview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -97.350

Flood, Allen

When
May 7, 8:01 AM CST to 2:15 PM CST
Where
Allen County, 3.28 mi ESE of Petrolia to 3.32 mi ESE of Petrolia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.736, -95.413

Flooding was reported at County Road 1300 and Alabama Road.

Flood, Neosho

When
May 7, 8:15 AM CST to 2:15 PM CST
Where
Neosho County, 0.96 mi SE of Erie to 0.48 mi ENE of Erie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.562, -95.236

Minor flooding was reported on Main Street in Erie as well as other low lying roads in town.

Flood, Labette

When
May 7, 12:15 PM CST to May 8, 12:34 AM CST
Where
Labette County, 1.04 mi E of Parsons to 2.01 mi WSW of Orchard Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.349, -95.251

Minor flooding was reported on low lying roads in Parsons.

Flood, Montgomery

When
May 7, 6:54 PM CST to May 8, 12:34 AM CST
Where
Montgomery County, 1.21 mi SSE of Caney to 0.41 mi ESE of Caney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.004, -95.941

Minor street flooding was reported throughout the town of Caney.

Flood, Montgomery

When
May 7, 8:10 PM CST to May 8, 12:34 AM CST
Where
Montgomery County, 1.95 mi NE of Coffeyville to 1.74 mi SSE of Kalloch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.047, -95.602

Minor street flooding was reported in the town of Coffeyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105304, 105305, 105306, 105297, 105307, 105309, 105312, 105319, 105316, 105301, 105302, 105310, 105327, 105331, 105324, 105332, 105303, 105334, 105338, 105337, 105350, 105363, 105354, 105357, 105360.